MAUDE Adverse Event Report: BIOMÉRIEUX, SA VITEK® MS; VITEK MS INSTRUMENT - 410895

BIOMÉRIEUX, SA VITEK® MS; VITEK MS INSTRUMENT - 410895
Catalog Number 410895
Medical Device Problem Code Incorrect Measurement (1383)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Event or Problem Description
Intended use: vitek® ms is a mass spectrometry system using matrix-assisted laser desorption/ionization time of flight mass spectrometry (maldi-tof ms) for the identification of microorganisms cultured from human specimens.The vitek® ms system is a qualitative in vitro diagnostic device indicated for use in conjunction with other clinical and laboratory findings to aid in the diagnosis of bacterial, yeast and mould infections.Issue description: a customer in portugal reported to biomérieux a potential misidentification as brucella spp in association with the product vitek ms instrument ref (b)(4), serial number (b)(6) with a sample.Customer has obtained a doubtful brucella spp.Identification for a rod-shaped gram positive microorganism.As it was seen in the reports, the first attempt gave brucella spp/ bacillus cereus group low discrimination.After that, there was a brucella spp 99,9% result.Finally, for the third attempt, they obtained no id result due to bad spectrum.Incubation was 48h, 30-35ºc in tsa plate.At the time of the global assessment, the expected result is not confirmed, the customer was still considering if they want to send this sample for external analysis.Per biomérieux global customer service, additional investigation is needed to confirm the strain identification, a potential user error and the potential root cause of the vitek ms result.At the time of the global assessment, there is no indication or report from the customer that this event led to any adverse event related to the user/patient's state of health.An investigation will be initiated.
 
Additional Manufacturer Narrative
Context: ********** a customer in portugal reported to biomérieux a potential misidentification as brucella spp in association with the product vitek ms instrument (ref.(b)(4), serial number (b)(6)) with a sample.Vitek ms mode : ivd kb version : 3.2 (ind) issue type : doubtful brucella spp identification for a rod-shaped gram positive microorganism vitek ms results : -first tests = one low discrimination to bacillus cereus group - brucella melitensis and two no identification (one spot acquired three times) -second tests = one single choice to brucella melitensis -third tests = three no identification (one spot acquired three times) other methods : unknown expected id: unknown, no reference method performed culture conditions: -origin : unknown -culture media : tsa plate -incubation: 48h, 30-35ºc -spotting tool : vitek pickme issue date: (b)(6) 2023 fine tuning date before the issue: (b)(6) 2023 investigation: **************** 1.Complaint trend analysis and device history record there is no out-of-control alert, or a non-confirmed out-of-control alert in cstat for the period from (b)(6) 2023 for the error code ivd mis-identification - f871.2.Investigation results fine tuning according to the vilink alert tool criteria, no fine tuning was needed during the tests made on (b)(6) 2023 note : good fine tuning and good calibrator spot preparation are a prerequisite for monitoring the system with vilink alert tool spot preparation quality the calibrator and the sample ¿all peaks¿ values are quite heterogeneous.Based on this finding, the spot preparation quality needs to be verified with the customer kb review unknown, no reference method has been performed sample data analysis reprocessing the customer¿s data with vitek ms kb v3.2 allows to show that the misidentification to brucella spp was obtained from spectra having a low number of peaks (38 and 40) and with negative score.When the number of peaks is just over 30, the risk to get ¿doubtful¿ results is high due to a lack of information (missing peaks, not enough peaks to eliminate candidate identification).Reprocessing the customer¿s data with vitek ms kb v3.3 show that this new vitek ms knowledge base allows to eliminate the misidentification to brucella spp.All tests led to no identification results, it could be a species out of the knowledge bases.Based on this analysis, the issue is probably link to a non-optimal sample spot preparation and a kb weakness linked with the bad quality of spectra.In addition, it could also be combined with a system limitation (species not present in the vitek ms knowledge bases) for information, the following limitations are written in the user manual supplements - 161150-923 - a - en - vitek ms industry use - v3.2 knowledge base : * brucella spp is an ¿highly pathogenic organism¿.Handle isolate with extreme caution and send it to a reference laboratory for further identification according to your laboratory¿s protocol and/or country regulations.* interpretation of results and use of the vitek ms system require a competent laboratorian who should judiciously make use of experience, specimen information, and other pertinent procedures before reporting the identification of test organisms.Additional information known to the user, such as gram stain reaction, colonial and cellular morphology, and growth aerobically or in co2 should be considered when accepting vitek ms results.¿ based on the complaint description, this customer has updated his system to vitek ms kb v3.3.It will allow to eliminate this kind of issue.Expected identification after investigation unknown, no reference method performed 3.Root cause analysis -non optimal spot preparation -system limitation 4.Corrective or preventive actions no capa number is needed.Conclusion: ************** the issue has not been reproduced internally and no malfunction has been identified.Some recommandations have been made to assist the customer: - check sample preparation with the customer.Provide the ¿customer training materials¿ to help him to improve his spot preparation technique (video, training, ¿ ).- propose to use vitek pickme for both calibrator and sample preparation in order to improve the spot quality.- organize a ¿spot quality assessment spotting challenge test¿, documents explaining you how to do it are attached to the case (zip file).These kind of tests are made during vitek ms training in order to visualize and understand the impact of the spotting quality on vitek ms performances.

Brand Name
VITEK® MS
Common Device Name
VITEK MS INSTRUMENT - 410895
Manufacturer (Section D)
BIOMÉRIEUX, SA
3 route de port michaud
la balme 38390
FR  38390
Manufacturer (Section G)
BIOMÉRIEUX, SA
3 route de port michaud
la balme 38390
FR   38390
Manufacturer Contact
céline strauel
5, rue des aqueducs
craponne 69290
FR   69290
MDR Report Key18039157
Report Number9615754-2023-00045
Device Sequence Number20932238
Product Code QBN
UDI-Device Identifier03573026359119
UDI-Public03573026359119
Combination Product (Y/N)N
Initial Reporter CountryPO
PMA/510(K) Number
K181412
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 12/01/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Device Catalogue Number410895
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/26/2023
Supplement Date Received by Manufacturer11/27/2023
Initial Report FDA Received Date10/31/2023
Supplement Report FDA Received Date12/01/2023
Was Device Evaluated by Manufacturer? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Patient SexUnknown